Alert archive / California / Red Flag Warnings in 2019
Red Flag Warning 5, NWS Phoenix, AZ
NWS Phoenix, AZ issued this red flag warning at Oct 28, 2019, 10:29 AM PDT for Imperial County, Riverside County, San Bernardino County, California; La Paz County, Yuma County, Arizona. It took effect at Oct 29, 2019, 11:00 PM PDT. It was in force for 18 hr. 15 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 28, 2019, 10:29 AM PDT (17:29 UTC)
- In effect from
- Oct 29, 2019, 11:00 PM PDT
- Expired
- Oct 30, 2019, 5:00 PM PDT
- In force
- 18 hr
- Issued by
- NWS Phoenix, AZ
Counties La Paz County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA, San Bernardino County, CA
The radar
The Yuma radar (KYUX), 132 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 30, 7:30 AM PDT | NON-TSTM WND GST 58 | 5 Sw Beaumont, CA | MESONET STATION SE149 BADLANDS (SCE). |
| Oct 30, 8:50 AM PDT | NON-TSTM WND GST 69 | 3 Sw Crestline, CA | MESONET STATION SE125 DEVIL CANYON (SCE). |
| Oct 30, 9:00 AM PDT | NON-TSTM WND DMG | 3 Ssw Devore, CA | BIG RIG BLOWN OVER BY WIND, BLOCKING SEVERAL LANES ON I-15. |
| Oct 30, 9:05 AM PDT | NON-TSTM WND DMG | 4 Ssw Devore, CA | SEVERAL TRUCKS/TRAILERS REPORTED OVERTURNED IN BOTH SOUTH AND NORTHBOUND DIRECTIONS. AT LEAST ONE INJURY REPORTED. |
| Oct 30, 9:16 AM PDT | NON-TSTM WND GST 72 | 4 Sse Beaumont, CA | MESONET STATION HSGC1 HIGHLAND SPRINGS. |
| Oct 30, 9:16 AM PDT | NON-TSTM WND GST 72 | 4 Sse Beaumont, CA | RAWS MESONET STATION HSGC1 HIGHLAND SPRINGS. |
| Oct 30, 10:00 AM PDT | WILDFIRE | 6 Wnw Riverside, CA | HILL WILDFIRE ERUPTED NEAR 10 AM NEAR HIGHWAY 60 - 50 ACRES AS OF 1115 AM. |
| Oct 30, 10:00 AM PDT | WILDFIRE | 6 Wnw Riverside, CA | HILL WILDIFRE ERUPTED NEAR 10 AM NEAR HIGHWAY 60 - 50 ACRES AS OF 1115 AM. |
| Oct 30, 10:10 AM PDT | NON-TSTM WND GST 56 | 3 Sse Devore, CA | MESONET STATION DVOC1 DEVORE. |
| Oct 30, 11:00 AM PDT | WILDFIRE | 1 W Riverside, CA | DEXTER FIRE IN DOWNTOWN RIVERSIDE CITY. CAUSED ROAD CLOSURES AND 4 STREETS EVACUATED. THE FIRE WAS NEAR THE SANTA ANA RIVER BOTTOM. EMBERS CAUSED MAJOR CONCERNS. INDIAN HILL ROAD AND LADERA LANE. |
| Oct 30, 11:33 AM PDT | WILDFIRE | 6 Ssw Fontana, CA | HILL WILDFIRE SHUT DOWN HIGHWAY 60 BOTH DIRECTIONS BY CALFIRE AND CHP. |
| Oct 30, 11:50 AM PDT | NON-TSTM WND GST 67 | 5 Sw Devore, CA | MESONET STATION SE157 LYTLE CREEK RD (SCE). |
| Oct 30, 12:30 PM PDT | NON-TSTM WND DMG | 1 Nw Devore, CA | POWER LINE IS DOWN AND BLOCKING THE ROAD. WIND GUSTS AROUND 40 MPH AT TIME OF REPORT. |
| Oct 30, 1:08 PM PDT | NON-TSTM WND DMG | 5 Nnw Fontana, CA | ANOTHER BIG RIG OVERTURNED, BLOCKING 3 LANES OF SOUTHBOUND I-15 NEAR DUNCAN CANYON ROAD. |
| Oct 30, 4:52 PM PDT | NON-TSTM WND GST 63 | 4 Nne Rancho Cucamonga, CA | MESONET STATION DACC1 ONTARIO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 5.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3719 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -156 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
644 WWUS85 KPSR 281729 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 1029 AM MST Mon Oct 28 2019 AZZ131-CAZ230>232-290000- /O.NEW.KPSR.FW.W.0005.191030T0600Z-191031T0000Z/ Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ- Joshua Tree National Park-Lower Colorado River Valley CA- Imperial County And Eastern Riverside County- 1029 AM MST Mon Oct 28 2019 /1029 AM PDT Mon Oct 28 2019/ ...RED FLAG WARNING IN EFFECT FROM 11 PM MST /11 PM PDT/ TUESDAY TO 5 PM MST /5 PM PDT/ WEDNESDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER AREA... The National Weather Service in Phoenix has issued a Red Flag Warning for strong winds, low relative humidity and very high fire danger, which is in effect from 11 PM MST /11 PM PDT/ Tuesday to 5 PM MST /5 PM PDT/ Wednesday. * AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ, Joshua Tree National Park, Lower Colorado River Valley CA and Imperial County And Eastern Riverside County. * TIMING... * WINDS...North 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 5 percent. * IMPACTS...Fuels are dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
6 follow-up statements
886 WWUS85 KPSR 282106 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 206 PM MST Mon Oct 28 2019 AZZ131-CAZ230>232-291200- /O.CON.KPSR.FW.W.0005.191030T0600Z-191031T0000Z/ Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ- Joshua Tree National Park-Lower Colorado River Valley CA- Imperial County And Eastern Riverside County- 206 PM MST Mon Oct 28 2019 /206 PM PDT Mon Oct 28 2019/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 PM MST /11 PM PDT/ TUESDAY TO 5 PM MST /5 PM PDT/ WEDNESDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER AREA... * AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ, Joshua Tree National Park, Lower Colorado River Valley CA and Imperial County And Eastern Riverside County. * TIMING...Late Tuesday evening through late Wednesday afternoon. * WINDS...North 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 5 percent. * IMPACTS...Fuels are dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
648 WWUS85 KPSR 290830 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 130 AM MST Tue Oct 29 2019 AZZ131-CAZ230>232-292200- /O.CON.KPSR.FW.W.0005.191030T0600Z-191031T0000Z/ Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ- Joshua Tree National Park-Lower Colorado River Valley CA- Imperial County And Eastern Riverside County- 130 AM MST Tue Oct 29 2019 /130 AM PDT Tue Oct 29 2019/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 PM MST /11 PM PDT/ THIS EVENING TO 5 PM MST /5 PM PDT/ WEDNESDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER AREA... * AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ, Joshua Tree National Park, Lower Colorado River Valley CA and Imperial County And Eastern Riverside County. * TIMING...Tonight through late Wednesday afternoon. * WINDS...North 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 5 percent. * IMPACTS...Fuels are dry and fire danger is high to very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
271 WWUS85 KPSR 292119 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 219 PM MST Tue Oct 29 2019 AZZ131-CAZ230>232-300930- /O.CON.KPSR.FW.W.0005.191030T0600Z-191031T0000Z/ Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ- Joshua Tree National Park-Lower Colorado River Valley CA- Imperial County And Eastern Riverside County- 219 PM MST Tue Oct 29 2019 /219 PM PDT Tue Oct 29 2019/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 PM MST /11 PM PDT/ THIS EVENING TO 5 PM MST /5 PM PDT/ WEDNESDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER AREA... * AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ, Joshua Tree National Park, Lower Colorado River Valley CA and Imperial County And Eastern Riverside County. * TIMING...Tonight through late Wednesday afternoon. * WINDS...North 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 5 percent. * IMPACTS...Fuels are dry and fire danger is high to very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
524 WWUS85 KPSR 300959 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 259 AM MST Wed Oct 30 2019 AZZ131-CAZ230>232-302300- /O.CON.KPSR.FW.W.0005.000000T0000Z-191031T0000Z/ Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ- Joshua Tree National Park-Lower Colorado River Valley CA- Imperial County And Eastern Riverside County- 259 AM MST Wed Oct 30 2019 /259 AM PDT Wed Oct 30 2019/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /5 PM PDT/ THIS AFTERNOON FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER AREA... * AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ, Joshua Tree National Park, Lower Colorado River Valley CA and Imperial County And Eastern Riverside County. * TIMING...Tonight through late Wednesday afternoon. * WINDS...North 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 5 percent. * IMPACTS...Fuels are dry and fire danger is high to very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
627 WWUS85 KPSR 302049 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 149 PM MST Wed Oct 30 2019 AZZ131-CAZ230>232-310000- /O.CON.KPSR.FW.W.0005.000000T0000Z-191031T0000Z/ Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ- Joshua Tree National Park-Lower Colorado River Valley CA- Imperial County And Eastern Riverside County- 149 PM MST Wed Oct 30 2019 /149 PM PDT Wed Oct 30 2019/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /5 PM PDT/ THIS AFTERNOON FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER AREA... * AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ, Joshua Tree National Park, Lower Colorado River Valley CA and Imperial County And Eastern Riverside County. * TIMING...Tonight through 5 PM this afternoon. * WINDS...North 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 5 percent. * IMPACTS...Fuels are dry and fire danger is high to very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
061 WWUS85 KPSR 302355 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 455 PM MST Wed Oct 30 2019 AZZ131-CAZ230>232-310100- /O.EXP.KPSR.FW.W.0005.000000T0000Z-191031T0000Z/ Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ- Joshua Tree National Park-Lower Colorado River Valley CA- Imperial County And Eastern Riverside County- 455 PM MST Wed Oct 30 2019 /455 PM PDT Wed Oct 30 2019/ ...RED FLAG WARNING WILL EXPIRE AT 5 PM MST /5 PM PDT/ THIS AFTERNOON FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER AREA... $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Oct 28, 4:25 AM PDT, 6 hours 4 minutes earlier.
Area forecast discussion, Oct 28, 4:25 AM PDT, 6 hours 4 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
425 AM MST Mon Oct 28 2019
.UPDATE...Updated aviation discussion.
&&
.SYNOPSIS...
An exiting weather system will usher in much cooler air across
the region today resulting in well below temperatures through at
least mid week. Another cold front will push through the area on
Wednesday bringing breezy to windy conditions again as well as a
reinforcing shot of cold air. This will shift low temperatures
into the mid 30s to low 40s over the lower deserts for Thursday
morning. Dry conditions will persist through the rest of the week
with temperatures gradually warming back to near normal by the
weekend.
&&
.DISCUSSION...
The cold front continues to progress through southern and eastern
Arizona early this morning with breezy westerly winds across
south-central Arizona and even stronger northerly winds across the
Lower CO River Valley. The combination of sustained winds of
20-25 mph with gusts into the 30s and RHs around 15% will
continue the elevated fire danger threat across the Lower CO River
Valley through early afternoon before winds start to drop off.
Temperatures today will be noticeably cooler as highs barely top
70 degrees across the lower deserts, or around 15 degrees cooler
than yesterday. Overnights lows Tuesday morning will be fairly
chilly with readings dipping mostly between 40-45 degrees.
The longwave troughing pattern that has settled across the western
half of the U.S. is forecast to persist through the middle part of
the week with a second shortwave trough digging southward into the
Great Basin tonight. This shortwave will take a more northeasterly
track compared to the current one with the center passing over the
Four Corners area Tuesday night. This trough will bring breezy to
windy conditions beginning Tuesday night across the Lower CO River
Valley, expanding elsewhere on Wednesday. Widespread gusts of
20-25 mph are likely with gusts up to around 40 mph across the
Lower CO River Valley. The very dry air in place and windy
conditions will again bring an elevated fire danger threat across
portions of southeast California and southwest Arizona. After
highs in the middle 70s on Tuesday, even colder air will settle in
for Wednesday as highs struggle to get out of the 60s. Low
temperatures Thursday morning still look very chilly with
widespread readings dipping into the middle to upper 30s. The
coldest rural desert locations and higher terrain areas of Gila
County may even see lows near freezing. Despite the anomalously
cold readings, lows will still fall short of records, but only by
around 5 degrees.
A much weaker flow pattern will set up beginning Thursday with
temperatures gradually warming back to around normal readings by
Saturday. Dry air will continue to dominate the region through the
coming weekend under clear to mostly clear skies. The warming
trend will likely continue into early next week with highs
potentially reaching near 85 degrees.
&&
.AVIATION...Updated at 1125Z
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Following passage of a dry cold front, expect winds to be generally
less than 12kt favoring west to northwest. As gradients continue to
weaken, may see lots of light variable winds during afternoon and
evening hours at the TAF sites. Overnight tonight under generally
clear skies look for weak diurnal winds with light west/northwest
evening winds becoming light east after midnight.
Southeast California/Southwest Arizona including KIPL and KBLH:
Main aviation concern will be the corridor of strong north winds
down the lower Colorado River valley this morning, mainly affecting
KBLH. Look for gusts to near 35kt at times thru about 17z, with
winds tapering off into the afternoon. By 22z or so sustained north
winds to 15kt or so expected with little gustiness, and even less
wind in the evening. Winds at KIPL to be much less, favoring the
northwest mostly below 15kt. Except for some cirrus in the morning
skies to be generally clear during the TAF period.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Wednesday through Sunday:
Dry weather conditions with below normal highs will persist across
the region through Friday with a late week warming trend beginning
Friday and into the weekend. Another dry weather system dropping
through the region by early Wednesday will produce breezy
northerly winds and elevated to possibly critical fire weather
danger across parts of SE CA, the lower Colorado River Valley and
SW AZ from early Wednesday morning through the afternoon. Winds
for the rest of the period should be mainly light and favor
seasonable patterns. Expect afternoon min RH percentages in the
5-12% range with poor overnight recoveries except for Saturday and
Sunday nights late in the period when there will be some
improvement in the central and eastern areas.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Wind Advisory until 10 AM MST this morning for AZZ530.
CA...Wind Advisory until 10 AM PDT this morning for CAZ560-564-
568>570.
&&
DISCUSSION...Kuhlman
AVIATION...CB
FIRE WEATHER...SawtelleThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 2:12 PM PDT | Wind Advisory | PSR | Imperial, Riverside, San Bernardino | 48 hr |
| Oct 28, 2:12 PM PDT | Freeze Watch | PSR | Gila | 11 hr |
| Oct 28, 2:12 PM PDT | Freeze Watch | PSR | Gila | 11 hr |
Nearby
Red Flag Warnings in California, 2019Red Flag Warnings in Arizona, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.